In this paper, we consider the following conjecture, proposed by Brian Alspach, concerning partial sums in finite cyclic groups: given a subset A of Zn { 0 } of size k such that ∑ z∈Az≠ 0 , it is possible to find an ordering (a1, … , ak) of the elements of A such that the partial sums si=∑j=1iaj, i= 1 , … , k, are nonzero and pairwise distinct. This conjecture is known to be true for subsets of size k≤ 11 in cyclic groups of prime order. Here, we extend this result to any torsion-free abelian group and, as a consequence, we provide an asymptotic result in Zn. We also consider a related conjecture, originally proposed by Ronald Graham: given a subset A of Zp { 0 } , where p is a prime, there exists an ordering of the elements of A such that the partial sums are all distinct. Working with the methods developed by Hicks, Ollis, and Schmitt, based on Alon’s combinatorial Nullstellensatz, we prove the validity of this conjecture for subsets A of size 12.

Costa, S., Pellegrini, M. A., Some new results about a conjecture by Brian Alspach, <<ARCHIV DER MATHEMATIK>>, 2020; 115 (5): 479-488. [doi:10.1007/s00013-020-01507-7] [http://hdl.handle.net/10807/161242]

Some new results about a conjecture by Brian Alspach

Pellegrini, Marco Antonio
Secondo
2020

Abstract

In this paper, we consider the following conjecture, proposed by Brian Alspach, concerning partial sums in finite cyclic groups: given a subset A of Zn { 0 } of size k such that ∑ z∈Az≠ 0 , it is possible to find an ordering (a1, … , ak) of the elements of A such that the partial sums si=∑j=1iaj, i= 1 , … , k, are nonzero and pairwise distinct. This conjecture is known to be true for subsets of size k≤ 11 in cyclic groups of prime order. Here, we extend this result to any torsion-free abelian group and, as a consequence, we provide an asymptotic result in Zn. We also consider a related conjecture, originally proposed by Ronald Graham: given a subset A of Zp { 0 } , where p is a prime, there exists an ordering of the elements of A such that the partial sums are all distinct. Working with the methods developed by Hicks, Ollis, and Schmitt, based on Alon’s combinatorial Nullstellensatz, we prove the validity of this conjecture for subsets A of size 12.
2020
Inglese
Costa, S., Pellegrini, M. A., Some new results about a conjecture by Brian Alspach, <<ARCHIV DER MATHEMATIK>>, 2020; 115 (5): 479-488. [doi:10.1007/s00013-020-01507-7] [http://hdl.handle.net/10807/161242]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10807/161242
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 6
  • ???jsp.display-item.citation.isi??? 6
social impact